Alert archive / Minnesota / Winter Storm Watches in 2016
Winter Storm Watch 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm watch at Nov 16, 2016, 4:01 AM CST for 10 counties in Minnesota; Cass County, Ransom County, North Dakota. It took effect at Nov 18, 2016, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 16, 2016, 4:01 AM CST (10:01 UTC)
- In effect from
- Nov 18, 2016, 12:00 AM CST
- Expired
- Nov 17, 2016, 1:04 PM CST
- In force
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN, Wadena County, MN, Cass County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Nov 15, 11:23 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Nov 15, 11:23 PM CST, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1123 PM CST Tue Nov 15 2016 .UPDATE... Issued at 1123 PM CST Tue Nov 15 2016 No updates needed. && .SHORT TERM...(This evening through Wednesday) Issued at 240 PM CST Tue Nov 15 2016 Weak cold advection and drier air overnight will allow for cooler temperatures overnight but minimums still expected a few degree either side of freezing and above average for this time of year. Short wave will track along the international border on Wednesday. Most guidance keeps any shra north of the border so have kept forecast dry there. Temperatures will again range well above average. .LONG TERM...(Wednesday night through Tuesday) Issued at 240 PM CST Tue Nov 15 2016 Forecast challenge for this period continues to be the system expected to cross the region late Thursday and departing by late Friday into Saturday. Models now coming into better agreement and the projected track is forecast to be farther south and east than previously thought. Tuesday night through Thursday morning...surface ridge axis continues to retreat across the Great Lakes. Return flow on Wednesday and continuing into Thursday will bring increased southerly winds and warmer temperatures...with values expected to be in the mid 50s north and near 60 south. By Thursday night...low pressure system develops in the southern plains. A vigorous wave will continue to dig into the base of the upper trof. Height falls of 130 meters are indicated at 500hPa and is expected to deepen the low as it tracks northeast into the upper Midwest. 850hPa data indicates strong 40 to 50 knot low level jet ahead of the system transporting Gulf moisture north. Thursday night and Friday will see the most of the precipitation across the region...starting with rain ahead of the low...eventually turning to snow during the day as colder air filters in behind the low. Strong winds are expected in the wake of the system as the pressure gradient tightens. Models indicate unidirectional northerly winds with speeds of 45 to 50 knots at 850hPa translating toward the surface...and may result in some areas of blowing snow in the southern valley. By Saturday...surface high pressure builds in across the area along with colder temperatures spreading across the area. The high will push east by late Sunday...with return flow bringing a bit warmer temperatures for the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1123 PM CST Tue Nov 15 2016 Only expecting mid and high level clouds over the next 24 hours. Light winds overnight will turn to the south and increase Wednesday morning. The winds may get a little gusty by afternoon but will quickly die down again by early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Nov 15, 5:52 AM CST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 552 AM CST TUE NOV 15 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 552 AM CST TUE NOV 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE CONTINUES TO BE THE POSSIBILITY OF A STRONG WINTER STORM SYSTEM THURSDAY NIGHT AND FRIDAY. THERE HAS BEEN A TREND FURTHER SOUTH AND EAST WITH THE SYSTEM, BUT UNCERTAINTY IS STILL HIGH AND THE STORM COULD TREND BACK TO THE WEST IN FUTURE MODEL RUNS. AT THIS POINT THE BEST POTENTIAL FOR HEAVY SNOW WILL BE ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA, BUT STRONG WINDS INTO FRIDAY COULD BRING BLOWING AND DRIFTING ACROSS THE ENTIRE REGION. THE STORM WILL HAVE AN IMPACT ON TRAVEL ACROSS THE REGION THROUGH THE END OF THE WORK WEEK. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 4:01 AM CST | Blizzard Watch | FGF | Grant, Otter Tail, Wilkin | 33 hr |
Nearby
Winter Storm Watches in Minnesota, 2016Winter Storm Watches in North Dakota, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.